Alert archive / Maine / Snow Advisories in 2007

Snow Advisory 2, NWS Caribou, ME

January 18, 2007Somerset County, Maine

NWS Caribou, ME issued this snow advisory at Jan 18, 2007, 4:25 PM EST for Somerset County, Maine. It took effect at Jan 19, 2007, 10:00 AM EST. It was in force for 115 min.

The area

The counties it named.

The facts

Issued
Jan 18, 2007, 4:25 PM EST (21:25 UTC)
In effect from
Jan 19, 2007, 10:00 AM EST
Expired
Jan 19, 2007, 11:55 AM EST
In force
115 min
Issued by
NWS Caribou, ME

County Somerset County, ME

The radar

The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2007-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2007-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this snow advisory went out at Jan 18, 4:19 PM EST, 6 minutes earlier.

Area forecast discussion, Jan 18, 4:19 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
419 PM EST THU JAN 18 2007

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP OFF THE SOUTHEASTERN STATES TONIGHT THEN
MOVE NORTH THROUGH THE GULF OF MAINE FRIDAY. THE SYSTEM WILL BRING
SIGNIFICANT SNOWFALL AND BRISK WINDS TO THE REGION BEFORE MOVING
NORTHEAST INTO THE MARITIMES SATURDAY.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SIGNIFICANT STORM SHAPING UP FOR FOR FORECAST AREA FRIDAY THROUGH
SATURDAY. NAM AND GFS IN GOOD AGREEMENT WITH LOW PRESSURE MOVING
TO CAPE CODE FRIDAY MORNING AND THEN INTO THE GULF OF FUNDY BY
FRIDAY EVENING. SNOW WILL SPREAD INTO DOWNEAST SECTIONS AROUND DAY
BREAK AND QUICKLY MOVE INTO NORTHERN SECTIONS BY NOONTIME. THE
LOW QUICKLY INTENSIFIES FRIDAY EVENING AS SHORTWAVE TROUGH FROM
THE GREAT LAKES PHASES WITH THE SURFACE LOW MOVING INTO NEW BRUNSWICK.
AS THE LOW INTENSIFIES SNOW WILL WRAP BACK INTO EASTERN SECTIONS
FRIDAY NIGHT UNDER STRONG NORTHWEST WINDS. NEAR BLIZZARD
CONDITIONS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY FOR MOST OF
NORTHERN AND CENTRAL SECTIONS. BOTH NAM AND GFS INDICATE RAIN SNOW
LINE WILL MOVE INTO COASTAL SECTIONS BY MID MORNING AND THEN BY
NOONTIME INTO INTERIOR DOWNEAST. GFS MUCH MORE AGGRESSIVE WITH THE
WARM AIR TAKING IT ALL THE WAY TO THE HOULTON AREA. DECIDED A
BLEND OF THE NAM AND GFS WAS A GOOD COMPROMISE WITH RAIN AND SNOW
LINE MOVING AS FAR NORTH AS LINCOLN. FOR SNOWFALL AMOUNTS USED A
BLEND OF THE NAM AND GFS WHICH WAS IN GOOD AGREEMENT WITH THE HPC
AMOUNTS.

THE ONLY FLY IN THE OINTMENT IS IF THE GREAT LAKES ENERGY PHASES
IN LATER THAN THE NAM AND THE GFS PUTTING MOST OF THE HEAVY SNOW
INTO NEW BRUNSWICK AND JUST ALONG THE MAINE AND THE NEW BRUNSWICK
BORDER. THE EUROPEAN MODELS CONTINUE TO HINT AT THIS. ALSO MODELS
HAVE NOT BEEN VERY CONSISTENT FROM RUN TO RUN WHICH LEADS TO SOME
DISCOMFORT. EVEN IF THE FARTHER EAST SOLUTION PANS OUT STILL FEEL
SIGNIFICANT SNOW WILL FALL ALONG THE NEW BRUNSWICK AND MAINE
BORDER. WITH SOME UNCERTAINTY STILL EXISTING WILL KEEP SNOWFALL
JUST AROUND THE WARNING CRITERIA FOR OUR WESTERN SECTIONS AND
INTERIOR DOWNEAST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HEAVY SNOW WARNING CONTINUES W/BLIZZARD CONDITIONS POSSIBLE FOR SATURDAY.
A GFS & GEM BLEND WAS TAKEN INTO SUNDAY W/LOW PRESSURE BOMBING
OUT OVER THE CANADIAN MARITIMES. USED THE GFS SNOW GRIDS & MADE
SOME ADJUSTMENTS ON THE UPWARD END GIVEN 15:1 RATIO. THIS WOULD
MEAN ADDITIONAL SNOWFALL AMOUNTS OF 2 TO 4 INCHES ACROSS NRN &
NWRN MAINE BEFORE THINGS TRANSITION OVER TO SNOW SHOWERS LATE
SATURDAY. WINDS WILL STILL BE A MAJOR CONCERN W/SUSTAINED WINDS
AOA 30 MPH & GUSTS HITTING 40+ MPH. NEAR BLIZZARD CONDITIONS
EXPECTED THROUGHOUT SATURDAY MAKING THE CLEANUP PROCESS A TOUGH
JOB. TEMPERATURES WILL MAKE THEIR DROP DURING THE DAY ON SATURDAY
AS COLD ARCTIC AIR GETS FUNNELED INTO THE REGION. THIS WILL LEAD
TO DANGEROUS WIND CHILLS BY SATURDAY NIGHT INTO SUNDAY. TIGHT PRES
GRADIENT WILL HANG ON INTO SUNDAY W/VERY WIND CONDITIONS
CONTINUING.

HPC GUIDANCE WAS USED FROM LATE MONDAY THROUGH THURSDAY W/SOME
ADJUSTMENTS ESP TO NIGHTTIME TEMPS TO DROP THEM BACK DUE TO COLD
AIRMASS & SNOW COVER. HIGH PRES BEGINS TO WORK INTO THE NEW
ENGLAND FROM SRN CANADA TUESDAY INTO WEDNESDAY W/VERY COLD
CONDITIONS CONTINUING.

A MODERATION IN TEMPERATURES IS EXPECTED WEDNESDAY INTO THURSDAY
AS A SWLY FLOW TAKES HOLD. ONE THING INTERESTING TO NOTE IS THE
DEVELOPING LOW PRES OFF THE SRN MAINE COAST SHOWN BY THE GFS/GGEM
& NOW THE LATEST ECMWF. THE ECMWF IS THE OUTLIER W/SHOWING A STG
STORM ON THE MAINE COAST BY 12Z WED. THE GFS & GGEM ARE WEAKER...SLOWER
& FURTHER E W/THIS FEATURE BUT DOW SHOW SOME SIGNIFICANT QPF
GETTING THROWN INTO THE CWA BY THURSDAY W/ALL OF THE PRECIP IN THE
FORM OF SNOW. STILL PLENTY OF TIME TO ASSESS THIS SYSTEM W/LATER RUNS.

&&

.AVIATION /20Z-18Z/...VFR CONDITIONS INTO THE EVENING HOURS AND
THEN AS SNOW SPREADS ACROSS THE REGION CONDITIONS TO LOWER TO IFR
BEFORE SUNRISE AT THE SOUTHERN SITES REACHING THE NORTHERN SITES
BY NOONTIME.

&&

.MARINE...
SCA CONDITIONS TO CONTINUE IN ADVANCE OF THE LOW PRESSURE BUT GALE
CONDITIONS BY FRIDAY NIGHT AS LOW INTENSIFIES OVER NEW BRUNSWICK.
SO WILL ONLY HEADLINE THE GALE WITH THIS PACKAGE.

LONG TERM: GALE FORCE WINDS W/GUSTS TO STORM FORCE POSSIBLE ON
SATURDAY & THEN WINDS SLOWLY WIND DOWN BY EARLY NEXT WEEK AS HIGH
PRES START TO BUILD IN FROM THE W.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HEAVY SNOW WARNING FROM 10 AM FRIDAY TO 7 PM EST SATURDAY FOR
     MEZ001-002-004>006.

     SNOW ADVISORY FROM 10 AM FRIDAY TO MIDNIGHT EST FRIDAY NIGHT
     FOR MEZ003.

     HEAVY SNOW WARNING FROM 6 AM FRIDAY TO 6 AM EST SATURDAY FOR
     MEZ011-032.

     WINTER STORM WARNING FROM 4 AM FRIDAY TO MIDNIGHT EST FRIDAY
     NIGHT FOR MEZ015>017.

     HEAVY SNOW WARNING FROM 6 AM FRIDAY TO MIDNIGHT EST FRIDAY
     NIGHT FOR MEZ010-031.

     WINTER WEATHER ADVISORY FROM 4 AM FRIDAY TO MIDNIGHT EST
     FRIDAY NIGHT FOR MEZ029-030.

MARINE...GALE WARNING FROM 6 PM FRIDAY TO 6 AM EST SUNDAY FOR ANZ050.

&&

SHORT TERM/MARINE...FOSTER
LONG TERM/MARINE...HEWITT/WEITLICH
AVIATION...HEWITT/WEITLICH
Hazardous weather outlook, Jan 18, 6:00 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
600 AM EST THU JAN 18 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-191100-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
600 AM EST THU JAN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE APPROACHING THE GULF OF MAINE FRIDAY IS EXPECTED TO
RAPIDLY INTENSIFY INTO A MAJOR WINTER STORM AS IT TRACKS NORTHEAST
INTO THE MARITIMES LATER FRIDAY INTO FRIDAY NIGHT. THIS STORM HAS
THE POTENTIAL TO BRING HEAVY SNOWFALL TO DOWNEAST AND NORTHERN
MAINE FRIDAY INTO FRIDAY NIGHT...WITH SNOW AND SIGNIFICANT BLOWING
AND DRIFTING SNOW CONTINUING INTO SATURDAY. FORECAST TRACKS OF
THIS STORM REMAIN RATHER UNCERTAIN AND THE POTENTIAL FOR HEAVY
SNOWFALL WILL DEPEND ON HOW RAPIDLY THE STORM INTENSIFIES AND HOW
CLOSE TO MAINE THE STORM CENTER TRACKS. AT THIS TIME...THE
GREATEST POTENTIAL FOR HEAVY SNOWFALL REMAINS ACROSS EASTERN AREAS
OF MAINE. HOWEVER...EVEN IF THE HEAVIEST SNOWFALL SHOULD REMAIN
JUST EAST OF THE AREA...VERY STRONG NORTHWEST WINDS FOLLOWING THIS
SYSTEM LATER FRIDAY NIGHT AND SATURDAY...WILL LIKELY PRODUCE
SIGNIFICANT BLOWING AND DRIFTING SNOW WITH NEAR WHITEOUT
CONDITIONS A VERY REAL THREAT. A WINTER STORM WATCH HAS BEEN
ISSUED FOR MUCH OF NORTHERN MAINE FROM FRIDAY MORNING THROUGH
SATURDAY EVENING. ACROSS THE CENTRAL HIGHLANDS A WINTER STORM
WATCH IS IN EFFECT FROM EARLY FRIDAY MORNING THROUGH SATURDAY
AFTERNOON. FOR EASTERN PORTIONS OF DOWNEAST MAINE...A WINTER STORM
WATCH HAS BEEN ISSUED FROM EARLY FRIDAY MORNING UNTIL NOON
SATURDAY. PLEASE SEE THE PRODUCT /PWMWSWCAR/ FOR ADDITIONAL
INFORMATION RELATING TO THE WINTER STORM WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME BUT WILL LIKELY BE
NEEDED ON FRIDAY.

KHW

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 4:25 PM ESTHeavy Snow WarningCARAroostook, Penobscot, Piscataquis, Washington29 hr
Jan 18, 4:25 PM ESTWinter Storm WarningCARHancock, Penobscot, Washington20 hr
Jan 18, 4:25 PM ESTWinter Weather AdvisoryCARHancock, Washington29 hr

Nearby

Snow Advisories in Maine, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.